Alert archive / Idaho / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 9, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 22, 2006, 3:29 PM PDT for Bonner County, Boundary County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2006, 3:29 PM PDT (22:29 UTC)
- Expired
- May 22, 2006, 4:15 PM PDT
- In force
- 46 min
- Issued by
- NWS Spokane, WA
- Area
- Counties, with a storm outline in the text
Counties Bonner County, ID, Boundary County, ID
The radar
The Spokane radar (KOTX), 123 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:49 PM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 222229 SVROTX IDC017-021-222315- /O.NEW.KOTX.SV.W.0009.060522T2229Z-060522T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 329 PM PDT MON MAY 22 2006 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BONNER COUNTY IN THE PANHANDLE OF IDAHO CENTRAL BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO * UNTIL 415 PM PDT * AT 326 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COLBURN...OR ABOUT 7 MILES NORTH OF SANDPOINT...AND MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELMIRA BY 340 PM PDT 7 MILES WEST OF NAPLES BY 355 PM PDT DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4833 11674 4830 11648 4883 11628 4887 11665 $$ RP
2 follow-up statements
000 WWUS56 KOTX 222238 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 336 PM PDT MON MAY 22 2006 IDC017-021-222315- /O.CON.KOTX.SV.W.0009.000000T0000Z-060522T2315Z/ BONNER ID-BOUNDARY ID- 336 PM PDT MON MAY 22 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR CENTRAL BOUNDARY AND CENTRAL BONNER COUNTIES... AT 315 PM PDT...THE PUBLIC REPORTED A FUNNEL CLOUD EXTENDING FROM A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELMIRA...OR ABOUT 12 MILES NORTH OF SANDPOINT...MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... NAPLES BY 350 PM PDT DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT MONDAY EVENING FOR NORTHWESTERN IDAHO AND EASTERN WASHINGTON. LAT...LON 4833 11674 4830 11648 4883 11628 4887 11665 $$ RP
000 WWUS56 KOTX 222313 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 408 PM PDT MON MAY 22 2006 IDC017-021-222318- /O.EXP.KOTX.SV.W.0009.000000T0000Z-060522T2315Z/ BONNER ID-BOUNDARY ID- 408 PM PDT MON MAY 22 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOUNDARY AND CENTRAL BONNER COUNTIES EXPIRES AT 415 PM PDT... A LINE OF THUNDERSTORMS MOVING NORTH AT 30 MILES PER HOUR THROUGH THE AREA BETWEEN METALINE FALLS AND NAPLES HAS WEAKENED AND WILL SOON EXIT THE AREA. AS THEY ARE NO LONGER CONSIDERED SEVERE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT MONDAY EVENING FOR NORTHWESTERN IDAHO AND EASTERN WASHINGTON. LAT...LON 4833 11674 4830 11648 4883 11628 4887 11665 $$ RP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:58 PM PDT, 31 minutes earlier.
Area forecast discussion, May 22, 2:58 PM PDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 258 PM PDT MON MAY 22 2006 .SYNOPSIS...A ROUND OF SHOWERS AND LOCALLY STRONG THUNDERSTORMS THIS EVENING WILL BE FOLLOWED BY MORE UNSETTLED WEATHER TUESDAY AND WEDNESDAY. A STRONG COOLING TREND WILL CONTINUE WITH SHOWERY CONDITIONS THROUGH NEXT WEEKEND. && .DISCUSSION... TONIGHT...NEGATIVELY TILTED UPPER LEVEL WAVE IS RIDING THE OVERALL SOUTHERLY FLOW THROUGH THE REGION THIS EVENING. EXPECT CONTINUING SHOWERS AND THUNDERSTORMS WELL INTO THE EVENING ALL ZONES. RADAR AND SATELLITE INDICATE AAN OMINOUS LOOKING BAND OF DENSE THUNDERSTORMS RUNNING FROM YAKIMA TO BOISE WHICH WILL BE MOVING THROUGH THE FORECAST AREA THIS EVENING. THIS BAND WILL MOVE INTO A RIPE AIR MASS PRIMED BY LATE AFTERNOON SURFACE HEATING APPERENT ON OBSERVATIONS FROM BREAKS IN THE OVERCAST. THUS STAGE IS SET FOR A SEVERE WEATHER OUTBREAK ACROSS THE REGION THIS EVENING. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR POINTS EAST OF A REPUBLIC- MOSES LAKE LINE FIOR THIS EVENING. AFTER THE MAIN FRONT COMES THROUGH...EARLY IN THE EVENING IN THE FAR SOUTHWEST ZONES...LATER IN THE SPOKANE-PULLMAN REGION...AND AFTER MIDNIGHT IN THE NORTHERN PANHANDLE ZONE...SHOWER ACTIVITY WILL DRAMATICALLY TAPER OFF WITH ONLY LINGERING MOUNTAIN SHOWERS EXPECTED OVERNIGHT. WINDS WILL INCREASE IN THE WAKE OF THE FRONT AND KEEP UP IN THE 10 TO LOCALLY 20 MPH RANGE THROUGH THE NIGHT. THIS WILL LIMIT DIURNAL TEMPERATURE FALLS AND KEEP OVERNIGHT LOWS ABOVE NORMAL DESPITE THIS FRONTAL PASSAGE. TUESDAY THROUGH TUESDAY NIGHT...NAM AND GFS DISPLAYING REASONABLE AGREEMENT AND SATELLITE EXTRAPOLATION SUGGESTS MODELS ARE PLAUSIBLE. AFTER A SHORT BREAK FEATURING MAINLY DRY VALLEY BASIN CONDITIONS TUESDAY MORNING...YET ANOTHER DISTURBANCE WILL SWEEP THROUGH THE FORECAST AREA IN THE MOIST SOUTHWEST FLOW. THIS WAVE IS VISIBLE ON SATELLITE OFF THE COAST OF NORTHERN CALIFORNIA ROUNDING THE BASE OF THE PARENT UPPER LOW. WIDESPREAD SHOWERS ALONG THIS WEAK FRONTAL REGION ARE AGAIN LIKELY...BUT AIR MASS WILL BE MORE STABLE THAN TODAY. STILL...PATTERN RECOGNITION AND MOIST LOW LEVEL AIR MASS PRODUCING HIGH DEW POINTS SUGGEST AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS IS NECESSARY ONCE AGAIN WITH THIS SYSTEM. HIGH TEMPERATURES ON TUESDAY ARE LIKELY WARMEST CASE SCENARIOS AND HEAVILY DEPENDENT ON SOME SURFACE HEATING BEFORE THE SHOWER BANDS SHOW UP AT ANY PARTICULAR LOCATION. IF SHOWERS MOVE IN EARLIER THAN EXPECTED...QUITE POSSIBLE GIVEN THE INCREASINGLY PROGRESSIVE FLOW REGIME...THEN DIURNAL TEMPERATURE INCREASE WILL BE RETARDED AND THUNDERSTORM THREAT WILL DECREASE AND MAY BE CONFINED ONLY TO MOUNTAINS. TUESDAY NIGHT IS THE NEXT MAINLY DRY BREAK PERIOD BEFORE ANOTHER DISTURBANCE ON WEDNESDAY. /FUGAZZI WEDNESDAY THROUGH MEMORIAL DAY...THE UPPER LEVEL PATTERN WILL EVOLVE FROM A MILD MOIST SW FLOW INTO A COOL CUTOFF LOW REGIME...AS THE RIDGE FINALLY RELEASES ITS GRIP FROM THE GREAT PLAINS AND A TROUGH DIGS IN THE PACIFIC. THIS WILL CAUSE A COOL-DOWN OF NORMAL TO BELOW NORMAL TEMPERATURES. SW FLOW WILL PREVAIL ON WEDNESDAY AS A DISTURBANCE ALOFT TRACKS FROM WRN OREGON INTO ERN WA WITH THE BEST CHANCE OF RAIN ACROSS NW THIRD OF THE FORECAST AREA...AND THEN SPREADING TO THE NE MTS AS MORE CONVECTIVE SHOWERS BY WED EVE. BY THURSDAY...THE PACIFIC TROUGH BEGINS TO DIG SOUTH AND THE NEXT INCOMING SHORTWAVE TAKES A MORE SOUTHERN TRACK...AND NOSES INTO OREGON WHILE THE FLOW ALOFT VEERS MORE WESTERLY. THIS WILL PROVIDE A DRY BREAK FOR MUCH OF THE CASCADES AND WRN BASIN AREA...WHILE SOME MINOR CONVECTION FLARES IN THE NE MTS. THE BEST CHANCE OF PRECIPITATION SHOULD LIE ACROSS THE WA/OR BORDER INTO THE BLUE MTS THURSDAY NIGHT. THE PACIFIC TROUGH BEGINS TO DIVE INLAND THURS NIGHT INTO FRIDAY...WITH SIMILAR SCENARIOS SEEN IN BOTH THE GFS AND ECMWF. THIS WEATHER PATTERN CHANGE WILL DEVELOP A BAROCLINIC BAND THAT WILL ROTATE AROUND THE LOW WITH THE MOST LIKELY LOCATION OF WET WEATHER BEING ACROSS THE ID PANHANDLE AND THEN ACROSS THE NRN MTS OF WA. THIS IS A MORE TYPICAL SPRING LIKE PATTERN. EXPECT STEADY SHOWERS AND TEMPERATURES FALLING BELOW NORMAL FOR THE HOLIDAY WEEKEND. THIS LOW MAY KICK OUT BY MONDAY WITH WEAK RIDGING ALOFT...ALTHOUGH A RENEWED AREA OF LOW PRESSURE MAY SWING INTO OREGON WITH ANOTHER ROUND OF SHOWERY CONDITIONS. /RFOX. && .AVIATION...NUMEROUS VFR CEILING/VIS SHOWERS WITH SCATTERED MVFR CEILINGS THROUGH 03Z OVER ALL LOCATIONS WITH MOUNTAIN OBSCURATIONS IN LOW CLOUDS AND PCPN. AFTER 20Z EAST OF A KOMK-KALW LINE SCATTERED STRONG THUNDERSTORMS WILL DEVELOP WITH ISOLATED IFR VISIBILITIES IN HEAVY PRECIPITATION. AFTER 02Z WEST OF A KOMK-KALW LINE AND AFTER 06Z EAST OF THIS LINE CONDITIONS WILL IMPROVE TO ISOLATED MOUNTAIN SHOWERS AND MOSTLY VFR CONDITIONS OVER THE COLUMBIA BASIN. /MJF && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 48 68 45 66 44 63 / 60 60 30 40 30 20 COEUR DALENE 44 67 43 65 42 61 / 70 60 30 40 30 20 PULLMAN 45 66 46 64 42 59 / 70 60 30 30 30 20 LEWISTON 52 73 50 72 48 66 / 70 50 40 20 20 30 COLVILLE 42 68 42 64 42 61 / 60 60 40 50 30 20 SANDPOINT 42 68 41 65 42 61 / 60 60 40 40 30 30 KELLOGG 44 66 42 64 41 59 / 70 60 40 40 30 30 MOSES LAKE 50 74 50 71 46 68 / 40 50 20 20 10 10 WENATCHEE 52 72 50 70 48 66 / 40 50 20 20 10 10 OMAK 48 72 45 72 44 65 / 40 60 20 30 20 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM PDT ENTIRE FORECAST AREA. WA...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM MUCH OF EASTERN WASHINGTON. &&
Hazardous weather outlook, May 22, 2:58 PM PDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 258 PM PDT MON MAY 22 2006 IDZ001>004-026-027-WAZ031>038-232200- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW... ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN... LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE... PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY... WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE... DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC... INCHELIUM 258 PM PDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UNSTABLE ATMOSPHERE COUPLED WITH A PACIFIC COLD FRONT WILL RESULT IN NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. EXPECT THESE CONDITIONS TO CONTINUE INTO THE EVENING HOURS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 10 PM...SEE THE LATEST STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK. WAZ041>044-232200- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- INCLUDING THE CITIES OF...WENATCHEE...LEAVENWORTH...MAZAMA... TWISP...WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT... OROVILLE...WATERVILLE...MANSFIELD 258 PM PDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERY CONDITIONS WILL CONTINUE OVER THE REGION. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK.
In the hours before
Local storm report, May 22, 2:35 PM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
235 PM PDT MON MAY 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG ST. MARIES 47.31N 116.57W
05/22/2006 BENEWAH ID FIRE DEPT/RESCUE
PEA SIZE HAIL WITH 40-50 MPH WIND GUSTS CAUSING SMALL
LIMBS TO BREAK OFF TREES.
0151 PM HAIL ST. MARIES 47.31N 116.57W
05/22/2006 E0.75 INCH BENEWAH ID COUNTY OFFICIAL
3/4 INCH HAIL REPORTED ALONG WITH STRONG WINDS THAT TOOK
A POWER LINE DOWN.
0210 PM HAIL 5 SW ROSE LAKE 47.49N 116.54W
05/22/2006 E0.50 INCH KOOTENAI ID TRAINED SPOTTER
1/2 HAIL ALONG WITH GUSTY WINDS AND HEAVY RAIN.
&&
KOCHLocal storm report, May 22, 3:14 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
314 PM PDT MON MAY 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST WALLACE 47.47N 115.92W
05/22/2006 E40.00 MPH SHOSHONE ID TRAINED SPOTTER
ESTIMATED WIND GUSTS 40-50 MPH
&&
KOCHThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:50 PM PDT | Severe Thunderstorm Warning | OTX | Nez Perce | 25 min |
| May 21, 6:58 PM PDT | Severe Thunderstorm Warning | OTX | Latah, Nez Perce | 32 min |
| May 21, 7:52 PM PDT | Severe Thunderstorm Warning | OTX | Shoshone | 38 min |
| May 22, 1:38 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Kootenai | 52 min |
| May 22, 2:23 PM PDT | Tornado Warning | OTX | Kootenai, Shoshone | 22 min |
| May 22, 2:33 PM PDT | Severe Thunderstorm Warning | OTX | Bonner, Kootenai, Shoshone | 42 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.